Residency · Residency · Emergency Medicine
Acute Coronary Syndromes: STEMI, NSTEMI, and the Gray Zones
Pathophysiology
Atherosclerotic Plaque Rupture
Most acute coronary syndrome (ACS) events result from the rupture or erosion of a vulnerable atherosclerotic plaque. When the plaque's fibrous cap tears, the lipid-rich core and underlying collagen are exposed to circulating platelets and coagulation factors, triggering thrombus formation. If the thrombus completely occludes the coronary artery, the result is transmural ischemia and a STEMI. If the occlusion is partial or involves microembolization, the result is subendocardial ischemia — an NSTEMI. This is classified as a Type 1 MI. A Type 2 MI, by contrast, occurs when there is a supply-demand mismatch (from tachycardia, hypotension, anemia, or hypoxia) without plaque rupture.
STEMI vs. NSTEMI vs. Unstable Angina
STEMI involves complete coronary occlusion with transmural ischemia, producing characteristic ST elevation on the ECG. NSTEMI involves partial occlusion or microembolization with subendocardial ischemia and elevated troponin but without ST elevation. Unstable angina — an ACS presentation without troponin elevation — is becoming increasingly rare with the widespread adoption of high-sensitivity troponin assays, which detect much smaller amounts of myocardial injury.
ECG Interpretation in ACS
STEMI Criteria
The criteria for STEMI require new ST elevation at the J-point in two contiguous leads. In limb leads, the threshold is at least 1 mm (0.1 mV). In precordial leads V2-V3, the threshold varies: at least 2 mm in men aged 40 and older, at least 2.5 mm in men under 40, and at least 1.5 mm in women. A new left bundle branch block with clinical suspicion was historically considered a STEMI equivalent, but current practice favors applying the Sgarbossa or modified Sgarbossa criteria rather than treating all new LBBB as STEMI.
STEMI Equivalents
Several ECG patterns represent acute coronary occlusion without meeting traditional ST-elevation criteria. De Winter T-waves — upsloping ST depression with tall, symmetric T-waves in the precordial leads — indicate LAD occlusion. Wellens syndrome, characterized by deeply inverted or biphasic T-waves in V2-V3, signals critical LAD stenosis (though not acute occlusion). Hyperacute T-waves — broad-based, tall, symmetric T-waves — may be the earliest sign of STEMI, preceding frank ST elevation. Posterior MI manifests as ST depression in V1-V3 (a mirror image of posterior ST elevation); obtaining posterior leads V7-V9 showing ST elevation of at least 0.5 mm confirms the diagnosis. Right ventricular MI presents with ST elevation in V1, and right-sided leads (particularly V4R elevation of at least 1 mm) confirm the diagnosis. The Aslanger pattern — ST elevation in an inferior lead with ST depression in lead I and concomitant ST elevation in V5-V6 — is a more recently described equivalent.
| STEMI Equivalent | ECG Pattern | Implication |
|---|---|---|
| De Winter T-waves | Upsloping ST depression + tall symmetric T-waves (precordial) | LAD occlusion |
| Wellens syndrome | Deeply inverted or biphasic T-waves in V2–V3 | Critical LAD stenosis |
| Hyperacute T-waves | Broad-based, tall, symmetric T-waves | Earliest sign of STEMI |
| Posterior MI | ST depression V1–V3; ST elevation ≥ 0.5 mm in V7–V9 | Posterior wall occlusion |
| RV MI | ST elevation V1; V4R elevation ≥ 1 mm | RCA occlusion — avoid nitrates |
| Aslanger pattern | ST elevation inferior lead + ST depression lead I + ST elevation V5–V6 | Recently described equivalent |
Modified Sgarbossa Criteria (in LBBB or Paced Rhythm)
In the setting of LBBB or a paced rhythm, three findings suggest acute MI: concordant ST elevation of at least 1 mm in any lead (5 points), concordant ST depression of at least 1 mm in V1-V3 (3 points), and excessively discordant ST elevation with an ST-to-S wave ratio of at least 25 percent (the modified Smith criterion). A total score of 3 or more suggests acute MI.
Common ECG Pitfalls
Several patterns can mimic STEMI. Early repolarization produces concave-upward ST elevation, especially in young patients, often with J-point notching or slurring. Left ventricular hypertrophy with strain shows ST depression and T-wave inversion in lateral leads. Pericarditis produces diffuse concave ST elevation with PR depression and the Spodick sign (a downsloping TP segment). Takotsubo cardiomyopathy can produce ST elevation that closely mimics ACS, typically with apical ballooning on echocardiography.
Troponin Assays
High-Sensitivity Troponin (hs-cTn)
High-sensitivity troponin assays detect concentrations far below what conventional assays could measure (nanograms per liter versus micrograms per liter), enabling earlier detection of myocardial injury within 1 to 3 hours of symptom onset. The 99th percentile upper reference limit is the decision cutoff for myocardial injury, and sex-specific cutoffs are recommended because women have a lower threshold.
Rapid Rule-Out Protocols
The ESC 0/1-hour protocol measures high-sensitivity troponin at presentation and at 1 hour. Patients are ruled out if the baseline value is very low and there is no significant delta at 1 hour, and ruled in if the baseline is high or there is a significant rise. Patients who fall into neither category enter an observation zone for retesting at 3 hours. The traditional 0/3-hour protocol measures troponin at 0 and 3 hours. Both protocols achieve a negative predictive value greater than 99 percent for ruling out MI. The 0/1-hour protocol is faster with comparable safety, but adoption varies by institution.
Troponin Elevation Beyond ACS
Troponin elevation indicates myocardial injury but does not automatically equal myocardial infarction. Conditions such as myocarditis, heart failure, pulmonary embolism, sepsis, renal failure, and takotsubo cardiomyopathy can all elevate troponin. Type 2 MI represents demand ischemia from non-coronary causes. A rising-and-falling pattern (the delta) distinguishes acute injury from chronically elevated levels, and clinical context is essential for interpretation.
Risk Stratification
HEART Score
The HEART score is the most validated ED risk stratification tool for chest pain. It assigns points across five categories: History (highly suspicious = 2, moderately suspicious = 1, slightly suspicious = 0), ECG (significant ST deviation = 2, nonspecific changes = 1, normal = 0), Age (65 or older = 2, 45-64 = 1, under 45 = 0), Risk factors (3 or more or history of CAD = 2, 1-2 = 1, none = 0), and Troponin (above 3 times the upper limit of normal = 2, 1-3 times = 1, at or below normal = 0). A score of 0 to 3 indicates low risk (0.9-1.7 percent MACE at 6 weeks) and candidates for discharge. A score of 4 to 6 is moderate risk warranting observation and further workup. A score of 7 to 10 is high risk requiring admission and an early invasive strategy.
| Component | 0 Points | 1 Point | 2 Points |
|---|---|---|---|
| History | Slightly suspicious | Moderately suspicious | Highly suspicious |
| ECG | Normal | Nonspecific changes | Significant ST deviation |
| Age | < 45 | 45–64 | ≥ 65 |
| Risk factors | None | 1–2 | ≥ 3 or known CAD |
| Troponin | ≤ normal | 1–3× ULN | > 3× ULN |
| Score | Risk Category | 6-Week MACE | Disposition |
|---|---|---|---|
| 0–3 | Low | 0.9–1.7% | Candidate for discharge |
| 4–6 | Moderate | ~12% | Observation, further workup |
| 7–10 | High | ~65% | Admission, early invasive strategy |
Other Scores
The TIMI score uses seven variables validated for NSTEMI and unstable angina risk stratification. The GRACE score is more complex and predicts in-hospital and 6-month mortality. The EDACS (Emergency Department Assessment of Chest Pain Score) can be combined with a 0/2-hour high-sensitivity troponin protocol.
STEMI Management
Time-Critical Reperfusion
The door-to-balloon time goal is less than 90 minutes for primary PCI. The door-to-needle time goal is less than 30 minutes if fibrinolytic therapy is used. Primary PCI is preferred over fibrinolysis when available within 120 minutes of first medical contact. If PCI is not available within that window, fibrinolytic therapy should be administered and the patient transferred.
Adjunctive Medical Therapy
Aspirin 325 mg PO (chewed for rapid absorption) is given immediately. The timing of a P2Y12 inhibitor — ticagrelor 180 mg or clopidogrel 600 mg — depends on institutional protocol and cath lab preference; some institutions prefer to withhold until coronary anatomy is defined. Anticoagulation with unfractionated heparin (60-70 U/kg bolus, maximum 5000 U) is standard. Nitroglycerin is given for ongoing chest pain but must be avoided in right ventricular MI, hypotension, and recent PDE5 inhibitor use. Morphine should be used with caution, as it may delay antiplatelet absorption and has uncertain effects on outcomes.
Fibrinolytic Therapy
Tenecteplase (weight-based single bolus) or alteplase (accelerated infusion) is used for STEMI when primary PCI is not available. Absolute contraindications include active internal bleeding, suspected aortic dissection, intracranial neoplasm, and recent ischemic stroke or significant head/facial trauma within 3 months. A half-dose of tenecteplase is used for patients over 75 years. Adjunctive heparin and dual antiplatelet therapy are required. Reperfusion is assessed at 60 to 90 minutes by symptom resolution and greater than 50 percent ST resolution.
NSTEMI Management
Initial ED Treatment
Initial management includes aspirin, anticoagulation, and symptom management with nitroglycerin and pain control. Risk stratification determines the timing of an invasive strategy. High-risk features warranting an early invasive approach (within 24 hours) include ongoing ischemia, hemodynamic instability, new heart failure, significant troponin elevation, and a high GRACE score.
Disposition
High-risk NSTEMI requires cardiology consultation, admission to a monitored bed, and early catheterization. Low-risk chest pain with negative serial troponins and a normal ECG can be considered for discharge with outpatient follow-up.
Complications of ACS
Mechanical Complications
Mechanical complications typically occur 3 to 7 days post-MI. Ventricular free wall rupture presents with sudden PEA and tamponade. A ventricular septal defect produces a new holosystolic murmur and acute heart failure. Papillary muscle rupture causes acute severe mitral regurgitation and pulmonary edema. All require emergent surgical consultation.
Arrhythmias
Ventricular fibrillation is the most common cause of death in the first hour of STEMI. Complete heart block occurs especially in inferior MI, as the RCA supplies the AV node. Accelerated idioventricular rhythm is a reperfusion arrhythmia that is usually benign.
Cardiogenic Shock
Cardiogenic shock occurs in 5 to 8 percent of STEMI patients. Emergent revascularization is the definitive treatment. Vasopressors (norepinephrine as first-line), inotropes (dobutamine), and mechanical support (IABP, Impella) are used as bridges.
<image>A comprehensive 12-lead ECG teaching panel showing four different ACS ECG patterns. Panel A shows an anterior STEMI with ST elevation in V1-V4 and reciprocal depression in inferior leads. Panel B shows de Winter T-waves with upsloping ST depression and tall symmetric T-waves in V2-V5. Panel C shows a posterior MI pattern with ST depression and tall R-waves in V1-V3, alongside posterior leads V7-V9 showing ST elevation. Panel D shows modified Sgarbossa-positive findings in LBBB with concordant ST elevation in leads I and aVL. Each panel is annotated with arrows and labels identifying the key diagnostic features.</image>
<image>An infographic comparing the 0/1-hour and 0/3-hour high-sensitivity troponin rapid rule-out protocols. Two parallel timelines show blood draw timing and decision thresholds. The 0/1-hour pathway shows a baseline draw and 1-hour draw with rule-out, observe, and rule-in zones based on absolute values and delta changes. The 0/3-hour pathway shows baseline and 3-hour draws with corresponding thresholds. Both converge on outcomes: safe discharge for rule-out, further workup for observation zone, and admission for rule-in. Performance metrics (sensitivity, NPV) are displayed for each protocol.</image>
<image>A diagram of the HEART score for ED chest pain risk stratification. Five categories (History, ECG, Age, Risk Factors, Troponin) are displayed as horizontal rows, each with scoring columns for 0, 1, and 2 points. Brief descriptors appear in each cell. A score interpretation bar at the bottom shows low risk (0-3, green), moderate risk (4-6, yellow), and high risk (7-10, red), with corresponding MACE rates and recommended disposition for each category.</image>
Clinical Pearls
Do not anchor on a "normal" initial troponin — serial testing is essential for patients who present early after symptom onset. Always obtain posterior leads (V7-V9) when ST depression in V1-V3 is present without another explanation, as this may reveal a posterior STEMI. The HEART score is the most validated ED risk stratification tool for chest pain, and a score of 0-3 with negative serial troponins supports safe discharge. A new LBBB is not automatically a STEMI equivalent — the modified Sgarbossa criteria should be applied. Right ventricular MI (inferior STEMI with ST elevation in V4R) is a nitrate-sensitive and preload-dependent state, so nitroglycerin should be avoided and volume administered. High-sensitivity troponin detects myocardial injury, not necessarily MI, and clinical context determines the significance of an elevated value. Wellens syndrome and de Winter T-waves are STEMI equivalents that do not meet traditional ST-elevation criteria but demand recognition and urgent catheterization. In every chest pain patient, always consider aortic dissection before administering anticoagulation and antiplatelets.
References
- Collet JP, et al. 2020 ESC Guidelines for the management of acute coronary syndromes in patients presenting without persistent ST-segment elevation. Eur Heart J. 2021;42:1289-1367.
- Ibanez B, et al. 2017 ESC Guidelines for the management of acute myocardial infarction in patients presenting with ST-segment elevation. Eur Heart J. 2018;39:119-177.
- Than M, et al. 0-hour and 1-hour high-sensitivity troponin T protocol for rapid rule-out of myocardial infarction. Circulation. 2019;140:1116-1126.
- Mahler SA, et al. The HEART Pathway randomized trial. Circ Cardiovasc Qual Outcomes. 2015;8:195-203.
- Smith SW, et al. Modified Sgarbossa criteria for diagnosis of acute MI in LBBB. Ann Emerg Med. 2012;60:766-776.


